Thiamine deficiency, also known as beri-beri has two major clinical manifestations, dry beriberi characterized by neurologic manifestation that includes peripheral neuropathy and acute encephalopathy, and wet beri-beri with cardiovascular manifestation including high output heart failure which we discovered in this case.
A 34 years old Burmese gentleman presented to us with complaint of difficulty in breathing and unwell for the past 1 week. Upon arrival to emergency department, patient was drowsy and tachypnoeic, blood pressure 89/50, heart rate 135, lungs were clear with bilateral pedal oedema. Patient was intubated for impending collapse. Arterial blood gas post intubation showed severe metabolic acidosis with pH 6.91, lactate 20 and bicarbonate 5.3. There was no problem with his oxygenation and his blood glucose was 5.6. Other blood investigation was normal. Bedside echocardiography showed dilated right ventricle and inferior vena cava with undervolume left ventricle. Based on the presentation and patient’s demography, we decided to give high dose thiamine (200mg stat and QID) to the patient with fluid hydration. Patient subsequently improved with the therapy and was discharged well.
DISCUSSION AND CONCLUSION
We report a case series of presumed fulminant wet beri-beri in critically ill patient. Since thiamine is not routinely administered to them, these observation emphasize the necessity of maintaining a high index of suspicion for this life-threatening but reversible diagnosis especially among patients with high output cardiac failure, unexplained severe metabolic acidosis and chronic vitamin B1 deficiency usually observed in foreign workers in Malaysia who are on high carbohydrate but low protein diet.